Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 149, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 2002, 9:22 PM CDT for Johnson County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2002, 9:22 PM CDT (02:22 UTC)
- Expired
- May 24, 2002, 10:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 50 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 250222 SVRMCI KSC091-250315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 922 PM CDT FRI MAY 24 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN EAST CENTRAL KANSAS * UNTIL 1015 PM CDT * AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR EDGERTON KS...OR 12 MILES SOUTHWEST OF OLATHE...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OLATHE BY 950 PM CDT. LENEXA...OVERLAND PARK...STANLEY BY 1010 PM CDT. THE TOWN OF COUNTRYSIDE IS ALSO IN THE PATH OF THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3888 9498 3875 9493 3881 9463 3903 9466 NRR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:20 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, May 24, 4:20 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 420 PM CDT FRI MAY 24 2002 420 PM... CONVECTIVE ACTIVITY HAS DIMINISHED THIS AFTERNOON...AND EXPECT A LULL IN ACTIVITY DUE TO SUBSIDENCE BEHIND LEADING VORT MAX. SOME CLEARING GOING ON THIS AFTERNOON...WHICH SHOULD HELP DESTABILIZE THINGS A LITTLE...BUT NOT TOO MUCH. SURFACE BASED CONVECTION FIRING ALONG FRONTAL BOUNDARY FROM SC KANSAS INTO SW OKLAHOMA. EXPECT THIS ACTIVITY TO MIGRATE NE ALONG LOW LEVEL THETAE GRADIENT...INTO SW PART OF FORECAST AREA THIS EVENING. COVERAGE OF CONVECTION WILL INCREASE AS NIGHT PROGRESSES...AS VORT MAX OVER CO THIS AFTN... MOVES INTO THE CENTRAL PLAINS THIS EVENING. UPPER LEVEL DIVERGENCE AHEAD OF THE APPROACHING SHORTWAVE...ASSOCIATED WITH RIGHT ENTRANCE REGION JET DYNAMICS...WILL ENHANCE AGEO FORCING. GIVEN PRECIPITABLE WATER VALUES WILL REMAIN AT OR ABOVE ONE INCH THROUGH MOST OF THE NIGHT..THERE WILL BE AMPLE MOISTURE FOR HEAVY RAINFALL. A LITTLE WORRIED THAT MCS DEVELOPMENT ACROSS OKLAHOMA INTO SOUTHERN KANSAS MAY LIMIT MOIST INFLOW...AND COVERAGE OF CONVECT MAY BE LIMITED FURTHER NORTH. HOWEVER...AS LLJ COMES MORE INTO PLAY LATER TONIGHT...ELEVATED CONVECTION SHOULD ALLOW FAIRLY PRONOUNCE RAIN SHIELD AT LEAST AS FAR NORTH AS MISSOURI RIVER. DECIDED TO MAINTAIN FLOOD WATCH ACROSS SOUTHERN ZONES...AS HEADWATER GUIDANCE REMAINS RELATIVELY LOW. MAY SEE A FEW SHOWERS EARLY SATURDAY ACROSS MAINLY SOUTHERN AND EASTERN ZONES...OTHERWISE CLEARING SKIES FOR THE AFTERNOON. AFTER SATURDAY MORNING...LEFT FORECAST DRY THROUGH MONDAY NIGHT. ESSENTIALLY TWEAKED TEMPERATURES IN THE FIRST COUPLE PERIODS...BUT DECIDED TO BUMP MAXES UP A LITTLE ON SUNDAY. STRONG SOUTHERLY FLOW WILL INDUCE STRONG WAA ACROSS WESTERN ZONES ON SUNDAY. WITH ABUNDANT SUN...FEEL 80S A DISTINCT POSSIBILITY. 240 PM... THE AFTERNOON FORECAST HAS BEEN UPDATED TO DOWNPLAY RAIN AND THUNDERSTORMS. EXTENSIVE CLOUD COVER HAS PREVENTED THE ATMOSPHERE FROM BECOMING UNSTABLE. A RAPIDLY MOVING SHORTWAVE WILL PROVIDE NORTHERN PORTIONS OF MISSOURI WITH THE CHANCE FOR RAIN THIS AFTERNOON...BUT AMOUNTS WILL BE VERY LIGHT. I HAVE REMOVED PRECIP FROM THE FORECAST SOUTH OF KANSAS CITY...TO CARROLLTON...TO MACON. RAIN AND THUNDER WILL BE WIDESPREAD TONIGHT AS THE LARGE VORTICITY CENTER IN COLORADO MOVES THROUGH THE REGION. HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY SOUTH OF THE MISSOURI RIVER WHERE DEEPER LOW LEVEL MOISTURE IS AVAILABLE. WE WILL CONTINUE THE FLOOD WATCH GIVEN THE RELATIVELY LOW RIVER HEADWATER GUIDANCE OVER EAST CENTRAL KANSAS AND CENTRAL MISSOURI. KOCH 1100 PM... ANOTHER ROUND OF CONVECTION RIDING NORTHEAST ALONG H850 THETAE GRADIENT...ON TARGET TO IMPACT MAINLY NORTHERN PART OF CWA THIS AFTERNOON. ADJUSTED ZONES TO ACCOUNT FOR PRECIP TRENDS. LOWERED MAX TEMPERATURES EVEN FURTHER AS CLOUDS AND CONVECTIVE DEBRIS WILL NOT ALLOW MUCH OF A WARMUP. SF 4 AM... MASSIVE AREA OF SHOWERS CONTINUING TO CRAWL INTO SOUTHWESTERN PORTION OF CWA...ALONG NORTHERN PERIPHERY OF LLJ. MEANWHILE...COLD FRONT DRAPED ACROSS CENTRAL MISSOURI. HEAVY RAINFALL REMAINS THE MAIN CONCERN INTO TOMORROW...PARTICULARLY IN SOUTHERN CWA...AS SHORTWAVE TROUGH EJECTS ACROSS REGION OVERNIGHT. ADDITIONAL DYNAMIC SUPPORT FROM RIGHT REAR QUADRANT OF UPR JET. PLENTY OF MOISTURE AVAILABLE...WITH PRECIPITABLE WATER VALUES ABOVE 2 INCHES. FLOOD WATCH REMAINS IN EFFECT FOR SOUTHERN TWO TIERS OF CWA...WHERE FFG VALUES WILL BE IN JEAPORDY. THERE IS ALSO A SLIGHT THREAT OF SEVERE WEATHER ACROSS THE AREA...ALTHOUGH SHEAR/INSTABILITY PARAMETERS ARE RELATIVELY UNSUPPORTIVE. ANY ACTIVITY WOULD HAVE TO OVERCOME WORKED OVER AIRMASS...WITH LITTLE AID FROM DIURNAL DESTABILIZATION. EXPECT A BREAK IN ACTIVITY EARLY THIS AFTERNOON...WITH ANOTHER ROUND OF HEAVY SHOWERS/THUNDERSTORMS THIS EVENING AS MAIN WAVE PASSES THROUGH. HAVE LOWERED HIGH TEMPS A CATEGORY TODAY...AS READINGS WILL STRUGGLE TO OVERCOME CONVECTIVE DEBRIS. SHOWERS WILL LIKELY LINGER THROUGH MID MORNING TOMORROW...ESPECIALLY IN SOUTHEASTERN CWA. FURTHER OUT DAYS 4-7...NO MAJOR CHANGES...AS WET PATTERN CONTINUES. SCHMIT .EAX... KS...FLOOD WATCH UNTIL 600 AM CDT SATURDAY FOR ZONES KSZ057...KSZ060. MO...FLOOD WATCH UNTIL 600 AM CDT SATURDAY FOR ZONES MOZ038>040... MOZ043>046...MOZ053>054.
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.